Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 142, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 30, 2024, 11:44 AM EDT for Daviess County, Knox County, Indiana. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2024, 11:44 AM EDT (15:44 UTC)
- Expired
- Jul 30, 2024, 12:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Daviess County, IN, Knox County, IN
The radar
The Evansville,IN radar (KVWX), 41 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 12:09 PM EDT | TSTM WND DMG | 4 Wnw Glendale Fishery, IN | Tree over road near SR 257. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 11:05 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
612
WUUS53 KIND 301544
SVRIND
INC027-083-301615-
/O.NEW.KIND.SV.W.0142.240730T1544Z-240730T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1144 AM EDT Tue Jul 30 2024
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Central Knox County in southwestern Indiana...
Southern Daviess County in southwestern Indiana...
* Until 1215 PM EDT.
* At 1144 AM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Washington to near Petersburg
to 6 miles southeast of St. Francisville, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Washington, Bicknell, Loogootee, Monroe City, Wheatland,
Montgomery, Decker, Cannelburg, Alfordsville, and Glendale Fishery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 8775 3850 8765 3855 8767 3864 8749
3880 8733 3870 8692 3849 8695 3850 8706
3854 8711 3852 8715 3855 8720 3851 8730
3854 8735 3851 8737 3854 8743 3850 8749
3852 8754 3845 8760 3846 8766 3842 8774
TIME...MOT...LOC 1544Z 290DEG 42KT 3872 8729 3854 8737 3850 8760
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GM1 follow-up statement
462
WWUS53 KIND 301607
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1207 PM EDT Tue Jul 30 2024
INC027-083-301615-
/O.CON.KIND.SV.W.0142.000000T0000Z-240730T1615Z/
Knox IN-Daviess IN-
1207 PM EDT Tue Jul 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR SOUTHEASTERN KNOX AND SOUTHERN DAVIESS COUNTIES...
At 1206 PM EDT, severe thunderstorms were located along a line
extending from 8 miles east of Washington to 8 miles northeast of
Winslow to near Petersburg, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Washington, Loogootee, Montgomery, Cannelburg, Alfordsville, and
Glendale Fishery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 8692 3849 8695 3850 8706 3854 8711
3852 8715 3855 8720 3851 8730 3854 8735
3851 8737 3854 8743 3861 8734 3875 8712
TIME...MOT...LOC 1606Z 290DEG 42KT 3864 8702 3846 8710 3842 8733
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:40 AM EDT, 1 hour 4 minutes earlier. Its key messages:
- Some fog will be around this morning
- More thunderstorms may develop late this afternoon and tonight. Severe storms are possible, especially southwest.
- Daily storm chances continue through Friday, severe weather and localized flooding concerns possible each day.
- Heat indices near or above 100 degrees possible Tuesday through Thursday afternoons.
- Drier conditions with temperatures nearer normal this weekend.
Area forecast discussion, Jul 30, 10:40 AM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1040 AM EDT Tue Jul 30 2024 .KEY MESSAGES... - Some fog will be around this morning - More thunderstorms may develop late this afternoon and tonight. Severe storms are possible, especially southwest. - Daily storm chances continue through Friday, severe weather and localized flooding concerns possible each day. - Heat indices near or above 100 degrees possible Tuesday through Thursday afternoons. - Drier conditions with temperatures nearer normal this weekend. && .MESOSCALE UPDATE... Issued at 1040 AM EDT Tue Jul 30 2024 Latest analysis, shows greater cloud tops and updraft strength over the southern flank. This along with a NW to SE oriented theta-e gradient points towards a southward shift in MCS propagation over the next few hours. This would still pose a risk to far SW portions of central Indiana. Steep 0-1km lapse rates along with high low level moisture should lead to elevated wind gusts within the core of this system. Current expectation is for numerous 50mph gusts with occasional gusts around 60-65mph. Previous discussion... Current radar imagery shows a small line of storms producing severe wind gusts over Central Illinois and quickly moving southeastward along a theta-e and instability gradient. Locally over Central Indiana, satellite imagery shows low level stratus pushing south of the I-70 corridor and slowly dissipating. IND ACARs sounding confirms low level stability with a saturated layer near the surface resulting in the lower clouds. Both St. Louis and SDF ACARs soundings still show a stable boundary layer, but not nearly as stable as near Indianapolis. This stability should keep much of Central and North Central Indiana clear of storms through the morning and early hours; however the main area of concern for potentially strong storms is across portions of Southwestern Indiana. Latest RAP and observational data show a strong SW-NE instability gradient from Southern Illinois into Central Indiana. Mid level lapse rates are marginal near Indianapolis at around 6.1 C/km, while near St Louis they are upwards of 8.6 C/km. A pool of deeper moisture and high PW values extends from Central Illinois southeastward into SW Indiana and into Kentucky ahead of the previously mentioned storms in Illinois. While CAMs guidance has this complex weakening, effective bulk shear and 0-3 km shear values of 30-35 kts ahead of this complex with DCAPE of over 1300 j/kg in a sufficiently moist environment should lead to a marginal damaging wind threat over the next couple hours which could impact Sullivan, Knox, and Daviess Counties in Indiana if this complex holds together. This complex of storms moving through may work to enhance the instability gradient to the south. Another upstream complex of storms currently in Minnesota and Iowa will likely dive southeast through the day along this gradient, taking a similar track to this morning's storms. As of now, it appears that southwestern and western portions of Central Indiana have the greatest risk of being hit by these rounds of storms with damaging winds being the primary threat. Will have to watch how the atmosphere recovers this afternoon ahead of the second wave of storms as this could affect its longevity, evolution, and track. && .SHORT TERM (Today and tonight)... Issued at 306 AM EDT Tue Jul 30 2024 Early this morning... A weak surface trough is moving through the area, generating isolated convection. As it moves south, will keep some isolated PoPs going where needed. Otherwise, focus is on fog development. A few sites where skies have become mostly clear have reported some fog already. As clouds diminish early this morning, expect more fog to develop. Some uncertainty remains on how widespread the fog will become, but where it does form, locally dense fog is possible. Will keep the mention of patchy fog and monitor for any changes. Today... Any fog will mix out by mid-morning. Some cumulus will develop, and there will be passing high clouds. This will allow sunshine to boost temperatures to above normal conditions today. Highs will reach the upper 80s to lower 90s. This, combined with dewpoints in the 70s, will produce heat indices around 100 degrees in the southwest forecast area. Warm advection aloft will produce a cap across much of central Indiana this afternoon, and this should stop any convection from popping up in the instability that builds this afternoon. However, a thunderstorm complex may follow a theta-e gradient and approach the southwest forecast area late this afternoon. Uncertainty remains on how strong this will be or even if it will arrive by late afternoon. Will go with slight chance PoPs west and southwest mainly after 20Z. Given the instability present, severe storms would be possible. The uncertainty about the storms and their impact on temperatures in the southwest, along with marginal Heat Advisory conditions there, leads to not issuing any advisory at this time. Tonight... The potential thunderstorm complex could continue to impact the southwest forecast area early this evening. The theta-e gradient will push northeast farther into the forecast area tonight. Additional thunderstorm complexes that develop in forcing to the northwest of the area could moving along this gradient into central Indiana. However, uncertainty remains high on when and where these storms will develop upstream. This leads to a low confidence forecast in PoPs tonight. Given the above, will go with chance PoPs all areas tonight with low confidence. Strong to severe storms cannot be ruled out, and heavy rain will remain an threat with any storms that do form given the plentiful moisture in the atmosphere. Lows will be mainly in the lower 70s. && .LONG TERM (Wednesday through Monday)... Issued at 306 AM EDT Tue Jul 30 2024 The succession of rounds of convection is poised to continue through the mid to late portions of the week, as a hot and very humid airmass remains in place, along with the presence of a quasistationary boundary and remnant convective boundaries in the region along the periphery of the upper ridge to our southwest, and a series of upper level disturbances culminating in passage of a stronger closed upper low through the Great Lakes and Ohio Valley late this week and into the early weekend. This is a seasonably typical high instability - low to modest shear setup (presence of the upper level disturbances, and possible modification of the environment by prior convection may locally enhance the shear environment at times. Thus, precipitation chances will be required basically continuously from Wednesday into Saturday, though the best chances for severe storms appear to be daytime Wednesday into Wednesday evening, and late Thursday into Thursday night, with damaging winds the primary concern. Predictability in these patterns is lower than usual, given the sensitivity of subsequent convective episodes to prior rounds of storms, but there is continued relatively consistent support in experimental machine learning guidance for these threats. Additionally, the very moist airmass and seasonably high wet bulb zero heights will continue to present an environment capable of supporting highly efficient rainfall producers and localized flash flood concerns. Showers and storms will remain a threat Friday into Saturday as the upper level low passes through the area, though the severe threat appears more likely to shift eastward with the trough axis by week's end. Peak afternoon heat index values may exceed 100-105 degrees Wednesday and Thursday, though uncertainty remains high given possible convective impacts to diurnal warming. For the latter half of the weekend into early next week, a more amplified upper level pattern will bring cooler and drier air into central Indiana, allowing a return to less humid conditions with temperatures nearer normal for the time of year, though this relief may be relatively short lived as the mean upper ridge broadens and shifts back to the east again near and beyond the forecast period. && .AVIATION (12Z TAF Issuance)... Issued at 643 AM EDT Tue Jul 30 2024 Impacts: - IFR and worse conditions early at KLAF. MVFR early most other sites - Additional convection may move near KHUF after 20Z and elsewhere tonight Discussion: Area of predominant MVFR stratus should persist early for KIND and likely KBMG. KHUF will be on the edge and likely remain VFR. Fog and stratus at KLAF will produce IFR and worse conditions early. All fog and stratus should mix out by 14Z or thereabouts. Scattered cumulus and some cirrus will then continue into the evening. High uncertainty remains about thunderstorms late this afternoon into tonight, but KHUF has the highest likelihood of seeing any. Confidence is too low to include though. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...Updike/CM SHORT TERM...50 LONG TERM...Nield AVIATION...50
Hazardous weather outlook, Jul 30, 10:51 AM EDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1051 AM EDT Tue Jul 30 2024 INZ051>053-060>062-067>071-311500- Vigo-Clay-Owen-Sullivan-Greene-Monroe-Knox-Daviess-Martin-Lawrence- Jackson- 1051 AM EDT Tue Jul 30 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Thunderstorms expected through the early afternoon and potentially again this evening. Damaging winds would be the primary threat with any thunderstorm. Heat index values in the upper 90s to around 100 degrees will occur this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Daily storm chances will continue through Friday, and some of these storms may be severe. Damaging winds, lightning, and isolated flooding will be the primary threats. Potential for heat indices near or in excess of 100 degrees will continue through mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon or tonight, mainly across southwest portions of central Indiana. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>049-054>057-063>065-072-311500- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown- Bartholomew-Decatur-Jennings- 1051 AM EDT Tue Jul 30 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Thunderstorms may return tonight. Isolated severe storms are possible, with damaging winds the primary severe threat. Heavy rain and lightning are possible with any thunderstorm. Heat index values near 100 degrees will occur across southern portions of central Indiana this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Daily storm chances will continue through Friday, and some of these storms may be severe. Damaging winds, lightning, and isolated flooding will be the primary threats. Potential for heat indices near or in excess of 100 degrees will continue through mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 30, 6:00 AM EDT, 5 hours 44 minutes before
Special Weather Statement National Weather Service Indianapolis IN 600 AM EDT Tue Jul 30 2024 INZ021-028>031-035>044-301230- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, and Rosedale 600 AM EDT Tue Jul 30 2024 ...LOCALLY DENSE FOG THIS MORNING... Areas of fog have developed across central Indiana this morning. The fog is locally dense in spots, reducing visibility to around one quarter of a mile. If traveling this morning, be prepared for fog that could suddenly reduce visibilities. Fog will improve by 900 AM EDT. Slow down and allow extra time to reach your destination.
Local storm report, Jul 30, 9:17 AM EDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
917 AM EDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM Tstm Wnd Dmg Spencer 39.29N 86.77W
07/29/2024 Owen IN 911 Call Center
Several trees down.
1236 AM Tstm Wnd Dmg 2 SW Oolitic 38.87N 86.55W
07/30/2024 Lawrence IN 911 Call Center
Trees downed near the intersection of CR 158
and CR 458.
1240 AM Tstm Wnd Dmg 2 S Bedford 38.83N 86.49W
07/30/2024 Lawrence IN 911 Call Center
Several trees downed south of Bedford. Time
estimated from radar.
0826 PM Tstm Wnd Dmg New Castle 39.92N 85.36W
07/29/2024 Henry IN 911 Call Center
Several reports of downed trees in the New
Castle area.
1033 PM Tstm Wnd Dmg 2 SE Daleville 40.10N 85.52W
07/29/2024 Delaware IN Public
Limbs down and scattered over 100ft. A 4.5
ton AC unit lifted off of base and found
lying on its side, AC unit components found
35 feet away.
&&Local storm report, Jul 30, 9:22 AM EDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
922 AM EDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Tstm Wnd Dmg 1 NNE Heltonville 38.94N 86.36W
07/29/2024 Lawrence IN 911 Call Center
Several trees downed on Pleasant Run.
1145 PM Tstm Wnd Dmg 4 NW Solsberry 39.13N 86.81W
07/29/2024 Greene IN Public
Tree downed near CR 735R and CR 715N.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:12 PM EDT | Tornado Warning | IND | Henry | 33 min |
| Jul 29, 8:41 PM EDT | Tornado Warning | IND | Henry | 34 min |
| Jul 29, 9:46 PM EDT | Tornado Warning | IND | Madison | 29 min |
| Jul 29, 10:10 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison, Tipton | 38 min |
| Jul 29, 10:15 PM EDT | Special Weather Statement | IND | Greene | 30 min |
| Jul 29, 10:15 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison | 45 min |
| Jul 29, 10:16 PM EDT | Special Weather Statement | IND | Lawrence | 29 min |
| Jul 29, 10:21 PM EDT | Tornado Warning | IND | Delaware, Henry, Madison | 24 min |
| Jul 29, 10:31 PM EDT | Areal Flood Advisory | IND | Delaware, Madison | 2 hr |
| Jul 29, 10:35 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen | 40 min |
| Jul 29, 10:37 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence | 38 min |
| Jul 29, 10:45 PM EDT | Tornado Warning | IND | Delaware, Henry | 45 min |
| Jul 29, 11:09 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Monroe, Owen | 51 min |
| Jul 29, 11:14 PM EDT | Special Weather Statement | IND | Jackson | 31 min |
| Jul 29, 11:30 PM EDT | Special Weather Statement | IND | Henry | 30 min |
| Jul 29, 11:33 PM EDT | Areal Flood Advisory | IND | Delaware, Henry, Madison, Randolph | 5 hr |
| Jul 30, 12:20 AM EDT | Special Weather Statement | IND | Lawrence | 25 min |
| Jul 30, 12:35 AM EDT | Severe Thunderstorm Warning | IND | Lawrence | 21 min |
| Jul 30, 12:42 AM EDT | Areal Flood Advisory | IND | Jackson, Lawrence, Monroe | 3 hr |
| Jul 30, 11:06 AM EDT | Severe Thunderstorm Warning | IND | Greene, Knox, Sullivan | 39 min |
| Jul 30, 11:52 AM EDT | Special Weather Statement | IND | Greene, Martin | 23 min |
| Jul 30, 12:04 PM EDT | Special Weather Statement | IND | Martin | 26 min |
| Jul 30, 6:22 PM EDT | Severe Thunderstorm Warning | IND | Knox | 38 min |
| Jul 30, 7:05 PM EDT | Severe Thunderstorm Warning | IND | Knox | 21 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.